Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 494, NWS Jackson, MS

July 31, 2000Clay County, Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 31, 2000, 3:57 PM CDT for Clay County, Lowndes County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 31, 2000, 3:57 PM CDT (20:57 UTC)
Expired
Jul 31, 2000, 4:30 PM CDT
In force
33 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, MS, Lowndes County, MS

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 312057
SVRJAN
MSC025-087-312130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
357 PM CDT MON JUL 31 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI
  CLAY COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 430 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER EXTREME EASTERN CLAY COUNTY ABOUT 5 
  MILES SOUTHWEST OF COLUMBUS AFB...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR CALEDONIA AT 420 PM CDT

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

65

LAT...LON 3360 8861 3347 8846 3372 8812 3388 8832

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:20 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 31, 2:20 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CDT MON JUL 31 2000

LOOKING AT SATELLITE VAPOR IMAGERY...A STATIONARY UPPER TROF
/ASSOCIATED VORT MAX...EXTENDED OVER THE MISSISSIPPI VALLEY.
IT ALSO SHOW GOOD MOISTURE OVER THE SOUTH HALF OF THE REGION...WHERE
SCATTERED CONVECTION WAS TAKING PLACE.  THE STATIONARY UPPER LOW
ASSOCIATED WITH THIS TROF WAS OVER THE GREAT LAKES. THE WEAK
STATIONARY FRONT WAS POSITIONED JUST WEST-NORTHWEST OF THE FORECAST
AREA.

MOVING TO THE SHORTRANGE MODELS. THE MESO-ETA KEEPS THE STATIONARY UPPER
TROF OVER THE REGION THROUGH WEDNESDAY AFTERNOON. MEAN MOISTURE WILL
BE PLENTIFUL THROUGH THE PERIOD WITH THE DEEPEST MOISTURE IN THE
SOUTH HALF. SHORTWAVES WILL ROTATE AROUND THE TROF. THE STATIONARY
SURFACE BOUNDARY WILL MAINTAIN ITS WEST-NORTHWEST POSITION OF THE
CWA THROUGH WEDNESDAY AFTERNOON. THE FORECAST AREA WILL REMAIN UNDER
THE RIGHT REAR QUAD OF UPPER JET THROUGH THE WEDNESDAY. ON THE
VERTICAL VELOCITIES FRONT...ACTIVITY WILL PICK UP SOME IN THE
CENTRAL SECTIONS THIS EVENING AND TUESDAY MORNING...BEFORE
DECREASING TUESDAY AFTERNOON. OTHERWISE NO REAL ACTIVITY TUESDAY
NIGHT INTO WEDNESDAY. THE MESO-ETA DID NOT PICK UP ON THE COMPLEX
OVER SOUTHERN LOUISIANA TOO WELL THIS MORNING. IT INITIALIZED THE PRECIP
TOO FAR WEST. THE MODEL PICKS UP SOME OVER THE CENTRAL SECTIONS
TONIGHT. ON TUESDAY MORNING IT DEVELOPS SOME CONVECTION NEAR THE OLD
STATIONARY FRONTAL BOUNDARY...BEFORE TAPERING OFF THAT AFTERNOON.
NOT MUCH IN THE WAY OF RAINFALL FROM TUESDAY NIGHT INTO WEDNESDAY.
COOLER MIDLEVEL TEMPS WILL ADVECT INTO THE REGION TUESDAY NIGHT INTO
WEDNESDAY. THE NGM MODEL ALSO HAD THE STATIONARY UPPER TROF THROUGH
THE PERIOD WITH A SERIES OF SHORTWAVES ROTATING ACROSS THE REGION.
IT HAD GOOD MEAN MOISTURE OVER THE SOUTHEAST 2/3RDS OF THE REGION
THROUGH WEDNESDAY. NGM ALSO MOVED IN COOLER MIDLEVEL TEMPS TUESDAY
NIGHT INTO WEDNESDAY. ON VERTICAL VELOCITY FRONT...IT PICKS UP SOME
AFTER MIDNIGHT OVER THE SOUTH HALF OF THE REGION. ON TUESDAY LIGHT
VERTICAL VELOCITIES WILL BE NOTED OVER THE REGION...WHICH WILL TAPER
OFF TUESDAY NIGHT INTO WEDNESDAY. THE NGM DID A PRETTY GOOD JOB THIS
MORNING IN VERIFYING THE COMPLEX OVER SOUTHEAST TEXAS-SOUTHWEST
LOUISIANA. IT DEVELOPS AND MOVES THE CONVECTION OVER THE SOUTH HALF
THIS EVENING. ON TUESDAY IT PUTS THE CONVECTIVE ACTIVITY OVER THE
SOUTHEAST HALF AND SPREADS IT ACROSS THE REGION TUESDAY NIGHT INTO
WEDNESDAY. THE AVN MODEL MAINTAINS THE UPPER TROF THROUGH THURSDAY.
IT KEEPS THE MEAN MOISTURE OVER THE SOUTHEAST THROUGH THURSDAY. IT
WAS THE DRIEST OF THE MODELS. LIGHT TO MODERATE VERTICAL VELOCITIES
WILL BE NOTED OVER THE PERIOD. THE AVN MODEL DID NOT DO AS WELL AS
THE NGM IN CATCHING THE MORNING COMPLEX. IT PRINTS UP LIGHT TO
MODERATE CONVECTIVE RAINFALL AMOUNTS THROUGH TUESDAY...THEN
DECREASES THE ACTIVITY FROM THE NORTHWEST TUESDAY NIGHT INTO
WEDNESDAY.

SO WITH THIS IN MIND WILL PUT IN BEST POPS IN THE SOUTH HALF FOR
TONIGHT AND TUESDAY. WILL KEEP SCATTERED POPS THROUGH THE FORECAST
PERIOD...EXCEPT FOR THE SOUTH HALF ON TUESDAY...WITH UPPER TROF OVER
THE REGION. MOS HIGH/LOW TEMPS LOOK GENERALLY OK...CONSIDERING THE
CLOUD COVER AND CHANCES OF RAIN. THE NGM INITIALIZED THE CONVECTIVE
COVERAGE THE BEST. SO WILL FOLLOW THE NGM MODEL. ALL MODELS DID
FAIRLY WELL IN INITIALIZING SURFACE AND UPPER FEATURES. LOCATIONS OF
OUTFLOW BOUNDARIES/TRACKING OF SHORTWAVES WILL BE DIFFICULT TO FOCUS
ON...IN THIS PACKAGE.

QPF DISCUSSION:ACCORDING TO THE NGM PRECIPITABLE WATER WILL BE 1.5 TO
1.8 INCHES TONIGHT AND INCREASE TO EXCESS OF TWO INCHES OVER THE
SOUTH AND EASTERN SECTIONS ON TUESDAY. NGM SHOWS THAT AROUND 1/2 TO
1.5 INCHES WILL FALL OVER THE SOUTHEAST HALF AND LESS AS YOU MOVE
NORTHWEST. NCEP SHOWS .25 TO .50 INCH OVER THE SOUTHEAST. WILL GO
WITH A COMPROMISE OF BOTH WITH FROM A .10 IN THE NORTHWEST TO ONE
INCH IN THE SOUTHEAST.

EXTENDED DISCUSSION:LOOKING AT THE MRF MODEL...IT SHOWS A
WEAKNESS(SHEAR AXIS) BETWEEN THE TWO UPPER RIDGES ON THURSDAY. ALSO
HAS A NORTH CENTRAL GULF SURFACE LOW...WHICH MOVES OFF THE SOUTH
CENTRAL LOUISIANA COAST. MEAN MOISTURE WAS NOTED OVER THE SOUTHERN
TWO-THIRDS OF THE REGION. ON FRIDAY MEAN MOISTURE ENCOMPASSES THE
FORECAST AREA WITH THE STATIONARY SURFACE LOW OFF THE LOUISIANA
COAST. UPPER TROF BEGINS TO REDEVELOP OVER THE REGION BY FRIDAY
EVENING. ON SATURDAY IT MOVES THE SURFACE LOW TO EAST CENTRAL
LOUISIANA...BEFORE WASHING OUT WITH A SHEAR AXIS IN THE UPPER
LEVELS. LOOKING AT THE CANADIAN MODEL...IT SHOWS MEAN MOISTURE OVER
THE GULF REGION WITH THE WEAK TROF CAUGHT BETWEEN THE UPPER RIDGES.
ON THE SURFACE GENERAL HIGH PRESSURE. ON FRIDAY THE UPPER TROF
CONTINUES OVER THE REGION WITH AN UPPER LOW OVER THE NORTHWEST GULF.
IT MOVES MEAN MOISTURE OVER THE SOUTHERN SECTIONS BY FRIDAY EVENING
AND CONTINUES THROUGH SATURDAY. LOOKING AT THE EUROPEAN MODELS THE
UK MODEL DEVELOPS A BROAD TROF OVER THE REGION BY FRIDAY...BEFORE
THE UPPER RIDGE TO THE WEST TAKES OVER ON SATURDAY. THE EUROPEAN
MODEL KEEPS A WEAK SHEAR AXIS OVER THE REGION. BOTH MODELS ONLY HAVE
MARGINAL MEAN MOISTURE. THE NOGAPS SHOWED SOME MARGINAL MEAN MOISTURE
OVER THE REGION DURING THE PERIOD. MANUAL PROGS ON THE SURFACE A FRONT
APPROACHING FROM THE NORTH AND BECOMING STATIONARY OVER THE NORTHWEST
CORNER ON SATURDAY. SO WITH THIS IN MIND WILL GO FOR A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.

PRELIM NUMBERS...
JAN 071/088 071/090 563
MEI 071/090 070/090 563

.JAN...
AR...NONE
LA...NONE
MS...NONE.
17

In the hours before

Special weather statement, Jul 31, 10:00 AM CDT, 5 hours 57 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
010300-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT MON JUL 31 2000

A STATIONARY FRONT...OVER EASTERN ARKANSAS...WILL COMBINE WITH
ABUNDANT MOISTURE AND INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS
ACROSS THE REGION THROUGH THIS EVENING. AREAS SOUTH OF INTERSTATE 20
SHOULD SEE THE MAJORITY OF THE THUNDERSTORM ACTIVITY.

NO WIDESPREAD SEVERE THUNDERSTORMS ARE EXPECTED...HOWEVER...SOME OF
THE ISOLATED STRONG STORMS THAT DO DEVELOP MAY PRODUCE DAMAGING WIND
GUSTS.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR INTERNET WEB SITE AT
WWW.SRH.NOAA.GOV/JAN (ALL IN LOWER CASE LETTERS). THIS INCLUDES AN
EXPERIMENTAL GRAPHICAL HAZARDOUS WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:23 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence37 min
Jul 31, 1:27 PM CDTSevere Thunderstorm WarningJANForrest, Jones33 min
Jul 31, 2:09 PM CDTSevere Thunderstorm WarningJANForrest36 min
Jul 31, 3:30 PM CDTSevere Thunderstorm WarningJANHinds30 min
Jul 31, 4:51 PM CDTSevere Thunderstorm WarningJANYazoo39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.